Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 97, NWS Northern Indiana

July 4, 2001Elkhart County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2001, 6:59 AM EST for Elkhart County, Saint Joseph County, Indiana. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 6:59 AM EST (11:59 UTC)
Expired
Jul 4, 2001, 7:50 AM EST
In force
51 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Elkhart County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:08 AM ESTHail 0.88Sbn Michiana Arpt, IN
Jul 4, 7:15 AM ESTThunderstorm WindElkhart, INTree down across CR 16 west of SR 19.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 12.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 041200
SVRFWA

INC039-141-041250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
659 AM EST WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELKHART COUNTY IN INDIANA
  ST. JOSEPH COUNTY IN INDIANA

* UNTIL 750 AM EST

* AT 659 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF SOUTH BEND...MOVING EAST AT 30
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...      
  SOUTH BEND
  MISHAWAKA
  ELKHART
  GOSHEN

QUARTER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM! SEEK 
SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4176 8650 4157 8649 4150 8567 4175 8567




What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:00 AM EST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 4, 2:00 AM EST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST WED JUL 4 2001

SFC ANALYSIS SHOWS COLD FRONT EXTENDING DOWN WI AND BACK INTO IA
WITH STATIONARY FRONT STRETCHING ACROSS THE OHIO RIVER VALLEY.
COMPLEX OF STORMS THAT FORMED OVER IA LAST EVENING PUSHING SOUTH
THRU MO ATTM. KIWX RADAR SHOWING A FEW STORMS MOVING/DEVELOPING
OVER WESTERN CWA. COLD FRONT TO MOVE ACROSS CWA TODAY AND PRECIP
CHANCES WILL BE TIMED WITH ITS ARRIVAL. FRONT TO ARRIVE IN NW CWA BY
18Z. WILL LIMIT CHANCE POPS TO BEFORE NOON HERE. GOOD INSTABILITY AND
INCREASING SFC CONVERGENCE SETS UP OVER SOUTHERN CWA WITH CAPES ABOVE
2500J/KG AND LI AROUND -5. LATEST SWODY1 ALSO HAS AREA IN SLIGHT RISK
SO WILL MENTION STRONG STORMS POSSIBLE AS WELL. FRONT TO BECOME MORE
E/W ORIENTED LATE THIS AFTERNOON/EARLY EVENING ACROSS SOUTHERN CWA.
WILL KEEP A MENTION FOR EARLY THIS EVENING IN SE CWA WITH OTHERWISE
CLEARING SKIES ACROSS THE AREA. DRY FCST REMAINDER OF THE PERIOD AS
HIGH PRESSURE BUILDS INTO THE REGION. GUIDANCE GENERALLY ON TRACK
WITH BLEND USED.

.IWX...NONE.

JAL

In the hours before

Special weather statement, Jul 4, 4:35 AM EST, 2 hours 24 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 AM EST WED JUL 4 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER HAS PLACED NORTHERN INDIANA...SOUTHWEST
LOWER MICHIGAN AND NORTHWEST OHIO IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED
THUNDERSTORMS OVER THE AREA TODAY. THE AIRMASS AHEAD OF THIS FRONT
WILL BECOME MODERATELY UNSTABLE THIS AFTERNOON WHICH MAY ALLOW SOME
STORMS TO REACH SEVERE LIMITS. LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS WILL BE THE PRIMARY THREAT.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO NOAA
WEATHER RADIO AND LOCAL RADIO OR TELEVISION FOR FURTHER UPDATES.
Special weather statement, Jul 4, 5:17 AM EST, 1 hour 42 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 AM EST WED JUL 4 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER HAS PLACED NORTHERN INDIANA...SOUTHWEST
LOWER MICHIGAN AND NORTHWEST OHIO IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED
THUNDERSTORMS OVER THE AREA TODAY. THE AIRMASS AHEAD OF THIS FRONT
WILL BECOME MODERATELY UNSTABLE THIS AFTERNOON WHICH MAY ALLOW SOME
STORMS TO REACH SEVERE LIMITS. LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS WILL BE THE PRIMARY THREAT.

SPOTTE;R ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO NOAA
WEATHER RADIO AND LOCAL RADIO OR TELEVISION FOR FURTHER UPDATES.
Local storm report, Jul 4, 5:31 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
531 AM EST WED JUL 04 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...r.

0511 AM    1 S KNOX                  IN   1 INCH HAIL
07/04/01   STARKE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:03 AM ESTSevere Thunderstorm WarningIWXMarshall, Starke37 min
Jul 4, 1:40 PM ESTSevere Thunderstorm WarningIWXLaPorte, Starke50 min
Jul 4, 2:04 PM ESTTornado WarningIWXLaPorte, Starke46 min
Jul 4, 2:50 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke50 min
Jul 4, 3:01 PM ESTTornado WarningIWXPulaski39 min
Jul 4, 3:14 PM ESTTornado WarningIWXCass, Fulton46 min
Jul 4, 3:46 PM ESTSevere Thunderstorm WarningIWXCass54 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.